Alert archive / South Carolina / Tornado Warnings in 2020
Tornado Warning 19, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 17, 2020, 1:38 PM EDT for Darlington County, Florence County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2020, 1:38 PM EDT (17:38 UTC)
- Expired
- Sep 17, 2020, 2:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Darlington County, SC, Florence County, SC
The radar
The Columbia radar (KCAE), 116 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 10:20 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.7
The text
As transmitted.
486
WFUS52 KILM 171738
TORILM
SCC031-041-171815-
/O.NEW.KILM.TO.W.0019.200917T1738Z-200917T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
138 PM EDT Thu Sep 17 2020
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Northwestern Florence County in northeastern South Carolina...
Central Darlington County in northeastern South Carolina...
* Until 215 PM EDT.
* At 137 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Timmonsville, or 10 miles west of Florence, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Darlington Raceway, Florence Darlington Technical College Main
Campus and Swift Creek around 155 PM EDT.
Darlington around 200 PM EDT.
Floyd and Auburn around 205 PM EDT.
Mechanicsville and Dovesville around 210 PM EDT.
Mont Clare around 215 PM EDT.
This includes the following highways...
Interstate 20 between mile markers 131 and 141.
Interstate 95 IN South Carolina near mile marker 146, and between
mile markers 150 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3405 7989 3411 8005 3448 7996 3438 7969
TIME...MOT...LOC 1737Z 204DEG 29KT 3414 7996
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
192 follow-up statements
517
WWUS52 KILM 171753
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
153 PM EDT Thu Sep 17 2020
SCC041-171802-
/O.CAN.KILM.TO.W.0019.000000T0000Z-200917T1815Z/
Florence SC-
153 PM EDT Thu Sep 17 2020
...THE TORNADO WARNING FOR NORTHWESTERN FLORENCE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM EDT for northeastern
South Carolina.
LAT...LON 3447 7994 3438 7969 3425 7979 3425 7981
3422 7985 3418 7993 3420 7999
TIME...MOT...LOC 1752Z 204DEG 29KT 3426 7990
$$
SCC031-171815-
/O.CON.KILM.TO.W.0019.000000T0000Z-200917T1815Z/
Darlington SC-
153 PM EDT Thu Sep 17 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR EASTERN
DARLINGTON COUNTY...
At 152 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Darlington Raceway, or near Darlington, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Floyd around 205 PM EDT.
Mont Clare, Dovesville and Mechanicsville around 210 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3447 7994 3438 7969 3425 7979 3425 7981
3422 7985 3418 7993 3420 7999
TIME...MOT...LOC 1752Z 204DEG 29KT 3426 7990
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
VAO381
WWUS52 KILM 171811
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
211 PM EDT Thu Sep 17 2020
SCC031-171821-
/O.EXP.KILM.TO.W.0019.000000T0000Z-200917T1815Z/
Darlington SC-
211 PM EDT Thu Sep 17 2020
...THE TORNADO WARNING FOR EASTERN DARLINGTON COUNTY WILL EXPIRE AT
215 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Tornado Watch remains in effect until 600 PM EDT for northeastern
South Carolina.
LAT...LON 3447 7994 3438 7969 3425 7979 3425 7981
3422 7985 3418 7993 3420 7999
TIME...MOT...LOC 1811Z 204DEG 29KT 3438 7984
$$
VAOWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 17, 10:34 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Sep 17, 10:34 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1034 AM EDT Thu Sep 17 2020
.SYNOPSIS...
Remnants of Sally will bring a good soaking to the area today
and Friday, while an inland moving warm front brings a chance
of severe TSTMs today. Strong Canadian high pressure will
usher in below normal temperatures and dry weather much of the
upcoming week. Rough wind-sea combined with hurricane swell
will create dangerous surf conditions much of the upcoming
period.
&&
.UPDATE...
Tornado watch now in effect until 6 PM for northeast SC. The
rest of the forecast remains on track for heavy rainfall with
the remnants of Sally today and tonight.
&&
.NEAR TERM /THROUGH FRIDAY/...
Previous forecast thinking remains on track with the remnants of
Tropical Depression Sally having a direct impact on the local area.
After scattered showers this morning, moisture and lift will
increase out of the SW ahead of Sally. Heaviest rain during the
daytime period will be over SW areas, transitioning closer to the
coast late in the afternoon into the evening. A Flash Flood Watch
remains in effect for the NW half of the fa, where 2-4 inches of
rain with isolated higher amounts is expected. The main likelihood
is some minor flooding of poor drainage and low-lying areas, but
other streams could see rapid rises with heavy rainfall. Also, SPC
continues to highlight the area in a Slight Risk for severe weather.
Main threats are isolated tornadoes and localized damaging winds,
with a strong low-level jet and increasing helicity moving into the
area late in the day. Counteracting this will be meager instability,
especially if the strong storms approach after sunset.
Decreasing rain chances then through the day Fri as the main batch
of precip pushes offshore, but still held onto 40-60% PoPs due to
lingering low-level moisture and a cold front dropping S through the
area.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Blustery, cooler, describes this period. Sally's remnant low
off shore by Friday night but a moisture-axis jetlet lagging
slightly west of the Sally's surface reflection, will maintain
spotty light rain chances along and near the coast in strong NE
breezes, but amounts if any trace to few hundredths through
Saturday night.
Overlapping of rough NE wind-sea and hurricane swell, will
equate to a turbulent and dangerous surfzone this weekend, with
both strong rip currents and a powerful longshore current. This
combined with high astronomical tides will make the beach
treacherous even for beach goers near times of high tide. A high
surf advisory may be needed.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Dry and cool period with rough surf, pleasing both autumn and
big-wave fans. In wake of a seaward goodbye, Sally remnants
will be followed by deeply arid high pressure of Canadian
origin, and no rain expected through remainder of period.
Teddy's swell combined with formidable wind-waves may require a
High Surf Advisory for parts of the period Sunday through
Tuesday. Dangerous surfzone conditions with strong rip currents
and a pulling longshore current are to be expected, and dropping
near-shore water temperatures.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A weak warm front off the coast will move inland this morning
and sweep north of southeastern North Carolina by late this
afternoon. Periods of showers and isolated thunderstorms are
expected to continue along the front, then increasing in
coverage this afternoon and evening as the remnants of former
Hurricane Sally approach from the southwest. Mainly MVFR
ceilings through the TAF period although some LIFR/IFR currently
over western areas will continue into this morning. Short-
lived IFR condition in heavy rain are possible
today/tonight. Plentiful moisture in the lower levels may lead
to IFR fog/low stratus before sunrise Friday morning,
particularly inland.
Extended Outlook...MVFR/IFR conditions may continue through
Friday evening, but VFR should develop by Saturday morning and
continue through Monday.
&&
.MARINE...
Today Through Friday...
S/SE winds and seas gradually increase through the day today as
the remnants of Tropical Depression Sally approach the area and
the pressure gradient tightens over the waters. Have hoisted a
Small Craft Advisory from 7pm this evening until 7am Fri when
15-25 kt sustained winds are expected alongside seas up to 6-7
ft. Some improvement in marine conditions then during the day
Fri before a cold front drops through late in the day. Expect
about a 12 hr break in the Small Craft Advisory conditions on
Fri, so ended the headline Fri morning instead of continuing it
into Fri night when winds and seas ramp back up.
Friday Night Through Tuesday...
Most, if not all of this period will require Small Craft
Advisory flags. An increasingly treacherous marine period to
unfold, as strong high pressure of Canadian origin barges in,
in wake of departing Sally's surface pressure field, pushing NE
winds hard enough for an extended period of Advisory flags from
late Friday through Tuesday. A high surf advisory may even be
needed, making inshore fishing nearly impossible, as rough wind-
sea and hurricane swell overlap. Sunday and Monday the latest
WW3 guidance calculating significant wave heights of 10-15 feet
offshore due to both wind and swell.
&&
.TIDES/COASTAL FLOODING...
Astronomical high tides associated with the upcoming new moon
will bring minor coastal flooding to all area beaches, including
tidal influenced spots along the Cape Fear River. Latest
guidance suggests higher than normal high tides lasting through
at least the next 2 days, maybe longer, for the NC beaches and
inland New Hanover. Confidence is not as high for SC beaches,
but indications are that minor coastal flooding could occur
there as well for the next 2+ days. Coastal flooding impacts to
beach properties and low lying roadways and beach access points
are expected.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Friday evening for SCZ017-023-024-
032-033-039.
Coastal Flood Advisory from 6 PM to 10 PM EDT this evening for
SCZ054-056.
NC...Flash Flood Watch through Friday evening for NCZ087-096.
High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108.
Coastal Flood Advisory until 11 AM EDT Friday for NCZ106-108-
110.
Coastal Flood Advisory until 1 PM EDT Friday for NCZ107.
MARINE...Small Craft Advisory from 7 PM this evening to 7 AM EDT Friday
for AMZ250-252-254-256.
&&
SYNOPSIS...08
UPDATE...MCK
NEAR TERM...MAS
SHORT TERM...MJC
LONG TERM...08/VAO
AVIATION...IGB
MARINE...MJC/MAS
TIDES/COASTAL FLOODING...MASHazardous weather outlook, Sep 17, 10:38 AM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Wilmington NC 1038 AM EDT Thu Sep 17 2020 SCZ017-023-024-032-033-039-181445- Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg- 1038 AM EDT Thu Sep 17 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... ...TORNADO WATCH 492 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-105-109-181445- Columbus-Inland Pender-Inland Brunswick- 1038 AM EDT Thu Sep 17 2020 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Periods of heavy rain could result in flooding mainly across poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-181445- Coastal Brunswick- 1038 AM EDT Thu Sep 17 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT FRIDAY... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Coastal Flood Advisory. In addition, periods of heavy rain could result in flooding mainly across poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-181445- Robeson-Bladen- 1038 AM EDT Thu Sep 17 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-181445- Inland New Hanover- 1038 AM EDT Thu Sep 17 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EDT FRIDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. In addition, periods of heavy rain could result in flooding mainly across poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-181445- Coastal Pender-Coastal New Hanover- 1038 AM EDT Thu Sep 17 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT FRIDAY... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Coastal Flood Advisory. In addition, periods of heavy rain could result in flooding mainly across poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ055-058-059-181445- Inland Georgetown-Central Horry-Northern Horry- 1038 AM EDT Thu Sep 17 2020 ...TORNADO WATCH 492 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Periods of heavy rain could result in flooding mainly across poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-181445- Coastal Horry-Coastal Georgetown- 1038 AM EDT Thu Sep 17 2020 ...TORNADO WATCH 492 IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Moderate Risk of Rip Currents. Coastal Flood Advisory. In addition, periods of heavy rain could result in flooding mainly across poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-181445- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1038 AM EDT Thu Sep 17 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EDT FRIDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 11:45 AM EDT | River Flood Warning | ILM | Darlington, Florence | 5 days |
| Sep 17, 1:08 PM EDT | Flash Flood Warning | ILM | Darlington, Florence | 3 hr |
| Sep 17, 1:46 PM EDT | Tornado Warning | ILM | Horry | 29 min |
| Sep 17, 1:56 PM EDT | Areal Flood Advisory | ILM | Horry | 41 min |
| Sep 17, 2:23 PM EDT | Areal Flood Advisory | ILM | Darlington, Florence, Marlboro | 3 hr |
| Sep 17, 2:42 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 33 min |
| Sep 17, 2:54 PM EDT | Flash Flood Warning | ILM | Darlington, Dillon, Florence, Marlboro | 3 hr |
| Sep 17, 3:17 PM EDT | Tornado Warning | ILM | Florence, Marion | 28 min |
| Sep 17, 3:32 PM EDT | Areal Flood Advisory | ILM | Florence, Williamsburg | 106 min |
| Sep 17, 3:44 PM EDT | Tornado Warning | ILM | Dillon, Florence, Marion | 9 min |
| Sep 17, 4:00 PM EDT | Tornado Warning | ILM | Dillon, Marion | 13 min |
| Sep 17, 4:14 PM EDT | Areal Flood Advisory | ILM | Dillon, Florence, Marion | 109 min |
| Sep 17, 4:45 PM EDT | Special Weather Statement | ILM | Georgetown | 30 min |
| Sep 17, 5:45 PM EDT | Areal Flood Advisory | ILM | Georgetown, Horry, Marion | 2 hr |
| Sep 17, 6:41 PM EDT | Special Weather Statement | ILM | Horry | 34 min |
| Sep 17, 6:51 PM EDT | Tornado Warning | ILM | Horry | 24 min |
Nearby
Tornado Warnings in South Carolina, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.